Hail, Knox
- When
- February 8, 3:38 PM CST to 3:43 PM CST
- Where
- Knox County, Galesburg
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.950, -90.370
As a deep area of low pressure tracked slowly northeastward across the Upper Midwest, a warm front surged northward through central Illinois on February 8th. Thanks to strong southerly flow in the wake of the front, near record high temperatures in the lower to middle 60s were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
As a deep area of low pressure tracked slowly northeastward across the Upper Midwest, a warm front surged northward through central Illinois on February 8th. Thanks to strong southerly flow in the wake of the front, near record high temperatures in the lower to middle 60s were observed. With modest instability in place and increasing deep-layer wind shear ahead of an approaching upper wave, scattered supercell thunderstorms developed across the Illinois River Valley during the late afternoon and evening. One of the cells produced an EF-1 tornado in northern Marshall County near Henry that tracked northeastward into Putnam County. Other storms dropped hail as large as quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 8, 1:52 PM CST, 1 hour 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 152 PM CST Thu Feb 8 2024 .KEY MESSAGES... - 20-30% chance of thunderstorms late afternoon for areas near/north of Peoria. Marginal risk (level 1 of 5) for severe hail and damaging wind gusts. - South winds gusting 40-45 mph into this evening before gradually diminishing. - Near record warm high temperatures in the 60s today and Friday. - Low confidence (30% chance) of accumulating snow Sunday night and Monday, favoring our southern counties. && .DISCUSSION... Issued at 152 PM CST Thu Feb 8 2024 Latest water vapor imagery showed a deep upper low centered over southern MN, and a separate zone of channeled vorticity from northern MO into eastern IA. As this southerly wave overspreads the warm sector across western and northern IL, isolated convection is forecast to develop late afternoon/early evening. The thermodynamic environment will be characterized by weak instability (500-900 J/kg MUCAPEs) and strong deep layer shear near 60 kt. Some limiting factors to convective coverage are weak convergence (near unidirectional south-southwest winds surface to 500 mb) and marginal near surface moisture - dewpoints struggling into the upper 40s currently. RAP/HRRR have consistently shown dewpoints rising to 50-52F over western IL by late afternoon, and if this occurs we should see low topped supercells develop around 4 pm in the Galesburg to Peoria vicinity with storms racing northeast out of the CWA within a couple hours. Hail and damaging wind gusts are possible in the few storms that develop. Cannot rule out a tornado given the strength of deep layer shear but limiting factors are poor low level helicity and a deeply mixed boundary layer - high LCLs above 3k feet. Strong gradient south winds are affecting the CWA this afternoon in a tight pressure gradient between 990 mb low pressure over western MN and 1026 high over eastern NC. Have had a few gusts near 45 mph so far, and these will continue into early evening before gradually diminishing. Issued a Special Weather Statement (SPS) this morning to cover this hazard. Temperatures have surged to unseasonably warm levels, lower 60s at 1 pm where skies have cleared west of I-55 and mid-upper 50s farther east where mid clouds are still present. Given a couple more hours of heating some locations west of I-55 will have near record highs in the mid 60s. Near record warmth will continue Friday, as we remain in the warm sector ahead of a slow to advance cold front. Winds to be much lighter Friday, likely under 10 mph especially over western IL where a col region sets up during the afternoon. The front is forecast to cross the region Friday night with a wave of low pressure along it, and have 30-50% PoPs for scattered showers. Just enough instability to include slight chance (20%) of thunderstorms east of I-57 after midnight. Post-frontal cold advection begins to bring temps down on Saturday, though still well above normal mid 40s to mid 50s highs. Cool/slightly above normal airmass looks to dominate the region Sunday through Tuesday. A southern stream shortwave lifting into the Ohio Valley Sunday night and Monday is forecast to spread precipitation back north across southern and into central IL. With the cooler airmass in place, snow or a rain/snow mix is expected. ECMWF shift of tails continues to show the higher end of ensemble guidance with accumulating snow over southern to eastern IL, though the signal is weaker than areas farther southwest in MO. Of course warm ground and marginal boundary layer temperatures will be factors to keep in mind ahead of this system. 25 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1146 AM CST Thu Feb 8 2024 South winds will continue to be strong across all the central IL terminals this afternoon and evening with 30-35 kt gusts common. Winds gradually veer southwest during the evening with gusts diminishing after 05-08z. Mainly mid level/VFR clouds to impact the region into tonight, though KDEC-KCMI will be favored to have a period of MVFR ceilings this afternoon, then another round of MVFR affecting eastern IL overnight will be close to KCMI and included SCT mention for now. A few hours of isolated TSRA will be near KPIA-KBMI late afternoon and have VCTS mention, will amend if trends show either terminal will be impacted (KPIA more likely than KBMI). 25 && .CLIMATE... Issued at 1246 PM CST Thu Feb 8 2024 Record Highs Thu Feb 8: Peoria........63/1990 Springfield...65/2001+ Lincoln.......63/1925 Record Highs Fri Feb 9: Peoria........65/1943 Springfield...66/2009+ Lincoln.......65/1943 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 304 PM CST Thu Feb 8 2024 ILZ027>031-037-092115- Knox-Stark-Peoria-Marshall-Woodford-Tazewell- 304 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. There is a 30% chance of thunderstorms late this afternoon and early evening. Should they form, they would be capable of brief large hail, damaging winds, and perhaps a tornado. The severe weather risk level is 1 out of 5. Into this evening, south winds will gust to 35 to 45 mph, causing difficult travel on west to east oriented roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Flooding on the Illinois River near Peoria will subside this weekend. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 7 PM. Expected storm motion is toward the northeast around 45 mph. ILZ036-040-041-047-049-050-092115- Fulton-Schuyler-Mason-Cass-Scott-Morgan- 304 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. South winds will gust 35-45 mph into this evening, causing difficult travel on west to east oriented roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Flooding on the Illinois River from Meredosia downstream will subside this weekend, but will continue upstream through next week. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>046-048-051>057-061>063-066>068-071>073-092115- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Sangamon- Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 304 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. South winds will gust 35-45 mph into this evening, causing difficult travel on west to east oriented roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow accumulations are possible Sunday night and Monday, especially near and south of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 25
Special Weather Statement National Weather Service Lincoln IL 959 AM CST Thu Feb 8 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-090000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, Winchester, Jacksonville, Springfield, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 959 AM CST Thu Feb 8 2024 ...Strong south winds this afternoon and evening... South winds will gust up to 45 mph this afternoon and evening. This will create difficult travel for high profile vehicles, especially on east west roads. In addition, lightweight unsecured outdoor objects will blow around and small tree branches will be blown down. These higher wind gusts will diminish from the west this evening. 25
The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
11 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado touched down in a field about 3 miles south of Henry at 4:40 PM CST. The tornado tracked northeastward through rural northern Marshall County, damaging numerous trees and a few farm outbuildings before crossing into southern Putnam County between County Road 1220 North and Illinois Highway 18 at 4:44 PM CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151608, 1151609, 1151611, 1151612, 1151621, 1151606, 1151613, 1151618, 1151616, 1151615, 1151620, 1151617, 1151619.